When should I consider Pseudomonas aeruginosa as a cause of respiratory tract infection in my hospitalized patient with COPD exacerbation?

The most consistent risk factor for isolation of P. aeruginosa from sputum of adults with COPD is the presence of more advanced pulmonary disease (eg, FEV-1 <35%-50% of predicted value) or functional impairment (1-5).

 

Chronic corticosteroid use is also frequently cited as an important predictor of respiratory tract colonization/infection due to P. aeruginosa in patients with COPD, while the data on antibiotic use during the previous months have been conflicting (2,4). Other risk factors may include prior isolation of P. aeruginosa and hospital admission during the previous year (1).

 
A prospective study of patients hospitalized for COPD exacerbation found P. aeruginosa to be the most frequently isolated organism, growing from 26% of validated sputum samples at initial admission, followed by Streptococcus pneumoniae and Hemophilus influenzae. In the same study, bronchiectasis (present in up to 50% of patients with COPD) was not shown to be independently associated with the isolation of P. aeruginosa (1).

 
Of interest, compared to the patients without P. aeruginosa, patients hospitalized for acute exacerbation of COPD and isolation of P. aeruginosa from sputum have significantly higher mortality: 33% at 1 year, 48% at 2 years and 59% at 3 years (5).

 

Liked this post? Download the app on your smart phone and sign up under Menu to catch future pearls straight into your inbox!
References
1. Garcia-Vidal C, Almagro P, Romani V, et al. Pseudomonas aeruginosa in patients hospitalized for COPD exacerbation: a prospective study. Eur Respir J 2009;34:1072-78. https://www.ncbi.nlm.nih.gov/pubmed/19386694
2. Murphy TF. Pseudomonas aeruginosa in adults with chronic obstructive pulmonary disease. Curr Opin Pulm Med 2009;15:138-42. https://www.ncbi.nlm.nih.gov/pubmed/19532029
3. Miravitlles M, Espinosa C, Fernandez-Laso E, et al. Relationship between bacterial flora in sputum and functional impairment in patients with acute exacerbations of COPD. Chest 1999;116:40-6. https://www.ncbi.nlm.nih.gov/pubmed/10424501
4. Murphy TF, Brauer AL, Eschberger K, et al. Pseudomonas aeruginosa in chronic obstructive pulmonary disease. Am J Respir Crit Care Med 2008;177:853-60. https://www.ncbi.nlm.nih.gov/pubmed/18202344
5. Almagro P, Silvado M, Garcia-Vidal C, et al. Pseudomonas aeruginosa and mortality after hospital admission for chronic obstructive pulmonary disease. Respiration 2012;84:36-43. https://www.karger.com/Article/FullText/331224

 

 

When should I consider Pseudomonas aeruginosa as a cause of respiratory tract infection in my hospitalized patient with COPD exacerbation?

My diabetic patient complains of new onset tingling, burning, and numbness in her feet and ankles while taking levofloxacin for sinusitis. Could it be the antibiotic?

Although there are numerous culprits in peripheral neuropathy (PN), fluoroquinolones (FQs) are increasing reported as a potential cause, affecting about 1% of patients. 1

Besides many case reports, couple of large epidemiologic studies support the association between PN and FQs. A case-control pharmacoepidemiologic study of a cohort of men aged 45-80 years without diabetes found that current users of FQs were nearly twice as likely to develop PN (RR 1.83, 95% C.I. 1.49-2.27), with the highest risk found among current new users of FQ.2 The risk appeared similar among the 3 most commonly used FQs (levofloxacin, ciprofloxacin, moxifloxacin).

Another epidemiologic study with “pharmacovigilance analysis” based on the FDA Adverse Event Reporting System found significant disproportionality of PN for FQs compared to many other antibiotics. 3 The median onset of PN after exposure to FQ was 4 days (range 0-91). Contrary to initial reports of the mild and reversible course of FQ-associated PN, 1 study reported that 58% of patients had symptoms lasting greater than 1 year.4`

These findings prompted the FDA to update its boxed warnings for FQs in 2016 to stress the potential rapidity of onset and permanence of FQ-associated PN while strongly discouraging their use in conditions for which alternative therapy exists, such as in acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis and uncomplicated UTI.5

So while our patient may have other causes for her neurologic complaints, FQ exposure should also be in the differential!

References

  1. Dudewich M, Danesh A, Onyima C, et al. Intractable acute pain related to fluoroquinolone-induced peripheral neuropathy. J Pain Pall Care Pharmacotherapy 2017;31:144-7. https://www.ncbi.nlm.nih.gov/pubmed/28358229
  2. Etminan M, Brophy JM, Samii A. Oral fluoroquinolone use and risk of peripheral neuropathy: A pharmacoepidemiologic study.Neurology 2014;83:1261-63. https://www.ncbi.nlm.nih.gov/pubmed/25150290
  3. Ali AK. Peripheral neuropathy and Guillain-Barre syndrome risks associated with exposure to systemic fluorquinolones: a pharmacovigilance analysis. Ann Epidemiol 2014; 24:279-85. https://www.ncbi.nlm.nih.gov/pubmed/24472364
  4. Francis JK, Higgins E. Permanent peripheral neuropathy: A case report on a rare but serious debilitating side-effect of fluroquinolone administration. Journal Investigative Medicine High Impact Case Reports 2014; 1-4. DOI:10.1177/2324709614545225. https://www.ncbi.nlm.nih.gov/pubmed/26425618
  5. FDA.https://www.fda.gov/Drugs/DrugSafety/ucm511530.htm.  Accessed December 8, 2017.
My diabetic patient complains of new onset tingling, burning, and numbness in her feet and ankles while taking levofloxacin for sinusitis. Could it be the antibiotic?